Neuroleptic malignant syndrome (NMS) is a rare but serious disorder caused by antipsychotic medication including phenothiazines. For sedative purposes, increasing doses of alimemazine were administered to a 4-year-old multiple handicapped girl, with cerebral damage of the basal ganglia. She developed extra-pyramidal motor disturbances, an autonomic disorder, lowered consciousness and hyperthermia, characterising NMS. Alimemazine was stopped and dantrolene and supportive measures, including ventilation under sedation and paralysis with midazolam and vecuronium, were started. As clinical symptoms remained unabated, increasing doses of bromocriptine were administered. Two days after maximal bromocriptine dosage, her clinical condition improved and paralysis and ventilation were stopped. Midazolam and bromocriptine could be gradually decreased and suspended during the following months. A few days after bromocriptine cessation NMS recurred and was complicated by a fatal cardiorespiratory arrest.
Conclusion: caution must be exercised when prescribing alimemazine, especially to children with basal ganglia damage and in the case of inexplicable fever and restlessness, neuroleptic malignant syndrome should be considered. Long-term therapy with bromocriptine combined with dantrolene and midazolam may be a successful medical treatment.